Wisconsin, 2010Damaging Winds in Wisconsin, August 9, 2010
August 9, 2010 · NWS MKX · 13 events in 10 counties and zones
An upper level short wave trough moved rapidly eastward across the Upper Mississippi River Valley and into Wisconsin during the early morning hours of August 9th. The approaching short wave backed low level winds to the south, which brought a moist, unstable air mass into the region with CAPE values of 2000 to 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave trough moved rapidly eastward across the Upper Mississippi River Valley and into Wisconsin during the early morning hours of August 9th. The approaching short wave backed low level winds to the south, which brought a moist, unstable air mass into the region with CAPE values of 2000 to 3000 J/kg. A linear mesoscale convective system developed over Nebraska and moved eastward across northern Iowa on the nose of the 30-35 knot low-level winds. This system moved into Wisconsin shortly after 1 am CDT, with the bowing line of storms producing damaging winds along a 10-mile-wide path as it moved rapidly from west to east across South Central and Southeast Wisconsin. The line of thunderstorms extensively damaged trees and downed power lines, including knocking out electrical power to 1,300 Alliant Energy customers in eastern Sauk County and northwest Dane County. Madison Gas and Electric Company reported about 4,000 of their customers lost power on the southwest side of Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 8, 2:33 PM CST, 10 hours 12 minutes earlier.
Area forecast discussion, Aug 8, 2:33 PM CST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT SUN AUG 8 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
TONIGHT THROUGH MONDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
OUTFLOW BOUNDARY AND SUBSIDENCE BEHIND SHORT WAVE THAT DROVE COMPLEX
THROUGH CWA THIS MORNING HAVE CLEARED SKIES OVER MOST OF CWA.
EXCEPTION IS SLOW EROSION OF STRATUS DECK OVER WRN CWA. CONVECTION
DEVELOPING ALONG NEBRASKA/S DAKOTA BORDER IN REGION OF SFC MOISTURE
CONVERGENCE AHEAD OF NEXT WAVE ON WATER VAPOR OVER WRN S DAKOTA. IN
SPITE OF MODELS TRYING TO GENERATE QPF THIS AFTERNOON DUE TO TOO
RAPID A RETURN OF HIGHER DEW POINTS BACK INTO THE REGION...ABOVE
MENTIONED SUBSIDENCE AND MIXED LAYER CIN ACROSS ALMOST OF WI AND
BACK ACROSS SRN MN AND NRN IOWA WILL PREVENT MUCH GETTING GOING
UNTIL WAVE MOVES INTO REGION. WILL TIME CHANCES OF NEXT ROUND OF
SHOWERS AND STORMS WITH SHORT WAVE PASSAGE.
THIS WILL NOT BRING PCPN INTO THE CWA UNTIL LATE EVENING AT THE
EARLIEST...AND MOST LIKELY AFTER 06Z WHEN COMBINATION OF
DIFFERENTIAL VORTICITY ADVECTION AND INCREASING LOW-LEVEL JET IN
RESPONSE TO APPROACHING WAVE WILL EXPAND CONVECTION INTO EXPECTED
MCS.
CHANCES FOR SEVERE LOWER WITH CORFIDI VECTORS AND DIFLUENT
THICKNESSES INDICATING A SOUTHEASTWARD TURN AS CONVECTION APPROACHES
SWRN WI. THIS REFLECTED IN SPC DAY 2 OUTLOOK LIMITED TO THE FAR WRN
CWA. WILL KEEP CHANCE POPS ACROSS CWA WITH HIGHER CHANCES IN THE
WEST.
WITH EXPECTED SWD MOVEMENT OF COMPLEX AND SUBSIDENCE BEHIND WAVE
WILL LEAN TOWARD LESS WIDESPREAD PCPN ON LOCAL WRF20 FOR REST OF THE
DAY MONDAY. CLOUD DEBRIS AND PCPN WILL FOLLOW CLOSER TO COOLER MET
GUIDANCE FOR MONDAY HIGHS.
TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE LOW.
RESULTANT BOUNDARY LOCATIONS AND TIMING ISSUES WITH SHORT WAVES MAKE
IT DIFFICULT TO ATTEMPT TO DRY OUT A GIVEN FORECAST PERIOD. HAVE
TRIED TO HIGHLIGHT LIKELY DRY TIMES WITH LOWR POPS/QPF. DEVELOPING
EASTERLY FLOW AND PERIODS OF CLOUDS AND PRECIPITATION WILL PREVENT
MUCH DAYTIME WARMING AND NIGHTTIME COOLING. CONSENSUS GUIDANCE WAS
FOLLOWED.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. FORECAST CONFIDENCE LOW.
POSITIONING AND TIMING OF SHORT WAVES STILL PROBLEMATIC IN MAINLY
ZONAL FLOW ACROSS NRN U.S. APPEARS WEAK SFC HIGH AND ENOUGH SHORT
WAVE RIDGING TO KEEP THURSDAY DRY...AND DELAY NEXT ROUND OF
SHOWERS/STORMS UNTIL FRIDAY AFTERNOON/NIGHT WITH WAA AHEAD OF DEEP
500 MB TROUGH. SFC TROUGH AND COLD FRONT ASSOCIATED WITH 500MB
TROUGH PASS THROUGH SATURDAY AND EXIT OVERNIGHT TO BRING ANOTHER DRY
DAY SUNDAY. HAVE TRIMMED BACK TEMPERATURES A BIT FROM GUIDANCE DUE
TO UNCERTAINTY OF PERIODS OF CLOUDS AND SHOWERS VS CLEARING WITH EACH
WAVE.
&&
.AVIATION...PLENTY OF SUBSIDENCE IN THE WAKE OF MORNING CONVECTION.
SPC MESO PAGE SHOWS BUILDING INSTABILITY ACROSS IA/MN. WILL BANK ON
COMPLEX EVOLVING THERE AND SPREADING IN LATER TONIGHT OR SUNDAY
MORNING. HAVE MADE SOME MENTION OF THIS POTENTIAL IN THE TAFS.
INCLUDED PATCHY MVFR FOG LATER TONIGHT TOO. MET/MAV HITTING IT
PRETTY HARD AT KENW AND KMSN...THOUGH CONFIDENCE LOW GIVEN LACK OF
IDEAL RADIATIONAL CONDITIONS....BUT TIMING OF ADVANCING CLOUD COVER
FROM THUNDERSTORMS MAY END UP BEING KEY AS TO WHETHER CONDITIONS
WORSEN BELOW MVFR LEVELS.
&&
.MARINE...WAKE LOW COMBINED WITH DECENT MIXING/STRONG
SUBSIDENCE...RESULTING IN A SUSTAINED GUSTY SOUTHWEST WIND REGIME.
THIS PROMPTED SMALL CRAFT ISSUANCE. WINDS NOW DROPPING BELOW
CRITERIA SO WILL CANCEL HEADLINE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...09
AVIATION/MARINE...10
Hazardous weather outlook, Aug 9, 12:34 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT SUN AUG 8 2010
WIZ046-047-051-052-056>060-062>072-090900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
134 AM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHERN WISCONSIN. SOME
OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. THE BEST CHANCE FOR SEVERE STORMS IS FROM ABOUT JANESVILLE
WEST AND THE WISCONSIN DELLS SOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FRONTAL BOUNDARY WILL REMAIN ANCHORED ACROSS THE WESTERN GREAT
LAKES AS SEVERAL WEAK LOW PRESSURE SYSTEMS PASS THROUGH THE REGION
THROUGH EARLY THIS WEEK. THESE CONDITIONS WILL SUSTAIN A PERSISTENT
CHANCE OF THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
ALSO...A PROLONGED PERIOD OF VERY WARM AND HUMID CONDITIONS IS
EXPECTED FROM MONDAY THROUGH THURSDAY. AFTERNOON HEAT INDEX
VALUES WILL REACH THE 90S EACH DAY.
THERE IS A CHANCE FOR MORE THUNDERSTORMS NEXT FRIDAY AND SATURDAY
AS A STRONGER COLD FRONT IS EXPECTED TO SWEEP ACROSS THE WESTERN
GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MOST LIKELY NOT BE BE NEEDED.
LMZ643>646-090900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
134 AM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...REST OF TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED LATER TONIGHT. SOME OF THE STORMS MAY BE
STRONG WITH GUSTY WINDS...BUT OVERALL THE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA FROM MONDAY AND
TUESDAY BEFORE A WEAK COOL FRONT PASSES ACROSS LAKE MICHIGAN ON
WEDNESDAY. THESE WEATHER SYSTEMS WILL RESULT IN A PERSISTENT CHANCE
OF THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR MORE THUNDERSTORMS NEXT FRIDAY AND SATURDAY
AS A STRONGER COLD FRONT IS EXPECTED TO SWEEP ACROSS THE WESTERN
GREAT LAKES REGION.
COLLAR/DDV
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 8, 11:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CDT MON AUG 9 2010
WIZ056-062-063-067-068-090700-
DANE-GREEN-IOWA-LAFAYETTE-SAUK-
1230 AM CDT MON AUG 9 2010
...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWEST AND SOUTH
CENTRAL WISCONSIN...
AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 84 MILES WEST OF
REEDSBURG TO 62 MILES WEST OF DODGEVILLE TO 60 MILES WEST OF
DARLINGTON...MOVING EAST AT 50 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
BLACKHAWK LAKE RECREATION AREA AND BENTON BY 120 AM CDT...
SHULLSBURG BY 125 AM CDT...
MINERAL POINT AIRPORT AND LONE ROCK AIRPORT BY 130 AM CDT...
GOVERNOR DODGE STATE PARK AND DODGEVILLE BY 135 AM CDT...
SPRING GREEN BY 140 AM CDT...
YELLOWSTONE LAKE STATE PARK BY 145 AM CDT...
BLUE MOUND STATE PARK AND BLANCHARDVILLE BY 150 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
GEHRING
Thunderstorm Wind, Iowa
- When
- August 9, 12:45 AM CST
- Where
- Iowa County, 2.5 mi NW of Dodgeville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.996, -90.165
Sheriff deputies reported large trees were blown down by thunderstorm wind gusts estimated up to 56 knots (65 mph).
Thunderstorm Wind, Sauk
- When
- August 9, 1:00 AM CST to 1:10 AM CST
- Where
- Sauk County, Loganville to North Freedom
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.430, -90.030
Sheriff deputies reported extensive trees damage from thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Iowa
- When
- August 9, 1:03 AM CST
- Where
- Iowa County, Mineral Pt to Hollandale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -90.180
Sheriff deputies reported large trees down over many locations across eastern Iowa County from damaging thunderstorm wind gusts.
Thunderstorm Wind, Columbia
- When
- August 9, 1:25 AM CST to 1:33 AM CST
- Where
- Columbia County, 3 mi W of Lodi to Arlington
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.320, -89.580
Sheriff deputies reported sporadic damage to large trees from damaging thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Dane
- When
- August 9, 1:26 AM CST
- Where
- Dane County, 4 mi NNE of Verona to Fitchburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.033, -89.500
Sheriff deputies reported large trees and power lines blown down from damaging thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Marquette
- When
- August 9, 1:30 AM CST
- Where
- Marquette County, 4.46 mi NNW of Westfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.938, -89.521
Sheriff deputies reported damage to large trees from thunderstorm wind gusts estimated at 56 knots (64 mph).
Thunderstorm Wind, Dane
- When
- August 9, 1:34 AM CST
- Where
- Dane County, Middleton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -89.500
Sheriff deputies reported large trees blown down from damaging thunderstorm wind gusts estimated at 65 knots (75 mph). A large tree fell on a house in the 7000 block of Sagebrush Trail, resulting in minor damage.
Thunderstorm Wind, Columbia
- When
- August 9, 1:52 AM CST to 2:10 AM CST
- Where
- Columbia County, Rio to 4 mi SE of Cambria
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -89.230
Sheriff deputies reported sporadic tree damage from thunderstorm wind gusts estimated at 56 knots (65 mph).
Thunderstorm Wind, Rock
- When
- August 9, 1:55 AM CST to 2:05 AM CST
- Where
- Rock County, Edgerton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.830, -89.070
Police officials reported tree damage and building damage from thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Jefferson
- When
- August 9, 2:00 AM CST to 2:10 AM CST
- Where
- Jefferson County, 3 mi SW of Lake Mills to 5 mi ENE of Lake Mills
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.049, -88.942
Police officials reported considerable tree damage from thunderstorm wind gusts estimated at 65 knots (75 mph).
Thunderstorm Wind, Waukesha
- When
- August 9, 2:30 AM CST to 2:40 AM CST
- Where
- Waukesha County, Dousman to Nashotah
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.020, -88.470
Police officials reported trees and power lines blown down from damaging thunderstorm wind gusts estimated at 56 knots (65 mph).
Thunderstorm Wind, Washington
- When
- August 9, 2:50 AM CST to 2:55 AM CST
- Where
- Washington County, West Bend to Jackson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -88.180
Police officials reported considerable tree damage from thunderstorm wind gusts estimated at 56 knots (65 mph). The AWOS at West Bend airport recorded a 60 mph (52 knot) wind gust at 350 am CDT.
Thunderstorm Wind, Milwaukee
- When
- August 9, 3:00 AM CST
- Where
- Milwaukee County, 1 mi SW of Milwaukee Timmerman Airport
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -88.044
Police officials reported trees blown down from damaging thunderstorm wind gusts. A mesonet site on the campus of Divine Savior-Holy Angels High School measured a thunderstorm wind gust of 62 mph (54 knots) at 4 am CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kentucky, August 9 to 15, 201049 injured · 22 events
- Flooding in Iowa, August 9 to 24, 2010$4.5 million · 17 events
- Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010$1.3 million · 16 events
- Excessive Heat in Illinois, August 9 to 15, 201010 injured · 19 events
- Hail and Damaging Winds in North Dakota, August 9, 2010$305,000 · 1.75 in hail · 17 events
- Flood in Iowa, August 9 to 14, 2010$500,000 · 1 event
- Flood in Iowa, August 9 to 15, 2010$250,000 · 1 event
- Flood in Missouri, August 9 to 15, 2010$250,000 · 1 event
- Damaging Wind in Maine, August 9, 20106 injured · 50 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 9, 2010$80,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Wisconsin, August 9, 2010$55,000 · 60 kt wind · 6 events
- Excessive Heat in Illinois, August 9 to 14, 201035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255637, 255641, 255638, 255642, 255639, 255643, 255640, 255644, 255645, 255646, 255648, 255647, 255649.